Alert archive / Kansas / Heat Advisories in 2021

Heat Advisory 1, NWS Goodland, KS

June 16, 2021Hitchcock County, Red Willow County, Nebraska; 7 counties in Kansas

NWS Goodland, KS issued this heat advisory at Jun 16, 2021, 3:00 PM CDT for Hitchcock County, Red Willow County, Nebraska; 7 counties in Kansas. It took effect at Jun 17, 2021, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 16, 2021, 3:00 PM CDT (20:00 UTC)
In effect from
Jun 17, 2021, 12:00 PM CDT
Expired
Jun 17, 2021, 7:48 PM CDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Decatur County, KS, Gove County, KS, Graham County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-626 J/kg
Mixed-layer LCL
2434 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

091 
WWUS73 KGLD 162000
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
200 PM MDT Wed Jun 16 2021

KSZ002>004-014>016-029-NEZ080-081-171200-
/O.NEW.KGLD.HT.Y.0001.210617T1700Z-210618T0100Z/
Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Gove-Hitchcock-
Red Willow-
Including the cities of Atwood, Oberlin, Norton, Colby, Hoxie, 
Hill City, Quinter, Grinnell, Grainfield, Culbertson, Trenton, 
Stratton Ne, Palisade, and McCook
300 PM CDT Wed Jun 16 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM CDT THURSDAY...

* WHAT...Heat index values up to 105 expected. 4 to 6 hours of
  temperatures near or above 105 are also expected.

* WHERE...In Kansas, Rawlins, Decatur, Norton, Thomas, Sheridan, 
  Graham and Gove Counties. In Nebraska, Hitchcock and Red 
  Willow Counties.

* WHEN...From noon to 8 PM CDT Thursday.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.
  Stress to pets and livestock may also occur due to the 
  prolonged heat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
4 follow-up statements
678 
WWUS73 KGLD 170307
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
907 PM MDT Wed Jun 16 2021

KSZ002>004-014>016-029-NEZ080-081-171200-
/O.CON.KGLD.HT.Y.0001.210617T1700Z-210618T0100Z/
Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Gove-Hitchcock-
Red Willow-
Including the cities of Atwood, Oberlin, Norton, Colby, Hoxie, 
Hill City, Quinter, Grinnell, Grainfield, Culbertson, Trenton, 
Stratton Ne, Palisade, and McCook
1007 PM CDT Wed Jun 16 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM CDT
THURSDAY...

* WHAT...Heat index values up to 105 expected. 4 to 6 hours of 
  temperatures near or above 105 are also expected.

* WHERE...In Kansas, Rawlins, Decatur, Norton, Thomas, Sheridan, 
  Graham and Gove Counties. In Nebraska, Hitchcock and Red 
  Willow Counties.

* WHEN...From noon to 8 PM CDT Thursday.

* IMPACTS...Hot temperatures may cause heat illnesses to occur. 
  Stress to pets and livestock may also occur due to the 
  prolonged heat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

JN/TT
669 
WWUS73 KGLD 170816
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
216 AM MDT Thu Jun 17 2021

KSZ002>004-014>016-029-NEZ080-081-172000-
/O.CON.KGLD.HT.Y.0001.210617T1700Z-210618T0100Z/
Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Gove-Hitchcock-
Red Willow-
Including the cities of Atwood, Oberlin, Norton, Colby, Hoxie, 
Hill City, Quinter, Grinnell, Grainfield, Culbertson, Trenton, 
Stratton Ne, Palisade, and McCook
316 AM CDT Thu Jun 17 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING...

* WHAT...Heat index values up to 105 expected. 4 to 6 hours of 
  temperatures near or above 105 are also expected. 

* WHERE...In Kansas, Rawlins, Decatur, Norton, Thomas, Sheridan, 
  Graham and Gove Counties. In Nebraska, Hitchcock and Red 
  Willow Counties. 

* WHEN...From noon to 8 PM CDT Thursday.

* IMPACTS...Hot temperatures may cause heat illnesses to occur. 
  Stress to pets and livestock may also occur due to the 
  prolonged heat. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
418 
WWUS73 KGLD 171733
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
1133 AM MDT Thu Jun 17 2021

KSZ002>004-014>016-029-NEZ080-081-180100-
/O.CON.KGLD.HT.Y.0001.000000T0000Z-210618T0100Z/
Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Gove-Hitchcock-
Red Willow-
Including the cities of Atwood, Oberlin, Norton, Colby, Hoxie, 
Hill City, Quinter, Grinnell, Grainfield, Culbertson, Trenton, 
Stratton Ne, Palisade, and McCook
1233 PM CDT Thu Jun 17 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Heat index values up to 104.

* WHERE...In Kansas, Rawlins, Decatur, Sheridan, Thomas, Norton, 
  Graham and Gove Counties. In Nebraska, Red Willow and 
  Hitchcock Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.
  Hot temperatures may also stress livestock and pets that are
  outdoors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
615 
WWUS73 KGLD 180048
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
648 PM MDT Thu Jun 17 2021

KSZ002>004-014>016-029-NEZ080-081-180200-
/O.CAN.KGLD.HT.Y.0001.000000T0000Z-210618T0100Z/
Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Gove-Hitchcock-
Red Willow-
Including the cities of Atwood, Oberlin, Norton, Colby, Hoxie, 
Hill City, Quinter, Grinnell, Grainfield, Culbertson, Trenton, 
Stratton Ne, Palisade, and McCook
748 PM CDT Thu Jun 17 2021

...HEAT ADVISORY IS CANCELLED...

Temperatures over the last few hours have fallen below criteria
and has prompted cancellation.

$$

JN/TT

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this heat advisory went out at Jun 16, 12:31 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 16, 12:31 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1131 AM MDT Wed Jun 16 2021

.SHORT TERM...(Today through Thursday Night)
Issued at 404 AM MDT Wed Jun 16 2021

At the start of the short term period, the CWA lies underneath an
upper air ridge while an upper air high pressure center resides over
the Four Corners region giving the CWA a north-northwesterly flow
aloft on Wednesday morning. During the day, an upper air low in
western Canada makes its way eastward flattening the ridge's
amplitude and giving the areas along the U.S./Canada border a
westerly zonal flow as the aforementioned high remains stationary.
At the surface, models show the CWA having the axis of a surface
trough go set up in eastern CO. Because of this feature, some models
are showing a slight chance for light rain showers as well as a
possible non-severe isolated thunderstorm or two during the evening
hours in the northwestern quadrant of the CWA. There is low
confidence at this time of this occurring or any precipitation
reaching the ground though as the lower levels look to be relatively
dry during this time. Projected QPF looks to be minimal in these
areas if precipitation does occur as well. Daytime high temperatures
look to be near or exceed records for the date being in the upper
90s to middle 100s. Projected max apparent temperatures still look
to top out at 104 degrees Fahrenheit, so this situation will have to
be monitored in case they raise high enough to warrant an Extreme
Heat Advisory though it still looks too early to issue one at this
time. Winds look to stay southerly during the day at 10 to 15 mph
while minimum relative humidity values look to range between the
middle teens to just above 20 percent. Fire weather conditions are
not expected at this time, but this also will be monitored.

On Wednesday night, upper air pattern does not change too much
leaving the north-northwesterly flow over the CWA. At the surface,
cloud cover looks to increase a bit before midnight and then
decrease after midnight. Winds look to continue mostly from the
south at 5 to 10 mph with precipitation chances remaining low
overnight. Overnight lows on Wednesday look to range from the middle
60s to lower 70s.

On Thursday, forecast guidance shows the flow over the CWA taking a
more northwesterly flow during the day due to the influence of the
high pressure center over the Four Corners region. There also looks
to be a weak shortwave making its way through the jetstream north of
the CWA. Because of this setup aloft, a weak surface low looks to
move into southeastern WY in the afternoon hours that will continue
east-southeastward into the CWA. Due to this feature, areas along
and north of a line from Burlington, CO to Atwood, KS see a slight
chance for light rain showers and non-severe isolated thunderstorms
during the late afternoon and evening hours. Current QPF values show
a tenth of an inch or two possible for some of locations in this
area during this time. Another area of note concerns Thursday's
daytime highs as they look to range between the upper 90s and middle
100s once again which may come close or surpass record highs for
some areas. Maximum apparent temperatures look to stay below the
Excessive Heat Advisory criteria so this product is not anticipated
at this time though it will be hot. Winds look to vary in direction
with the passage of the surface low and be between 10 to 15 mph with
gusts up to 25 mph in some areas. For the second day, minimum
relative humidity values will be range from the middle teens to the
just above 20 percent in the CWA. This may bring elevated weather
conditions to areas south of I-70, so this will be monitored as
well. On Thursday night, precipitation chances expect to fade by
midnight with cloud cover increasing during the night. Thursday
overnight lows look to range between the lower 60s in the far
western portions of the CWA to the lower 70s in the far eastern
portions.

.LONG TERM...(Friday through Tuesday)
Issued at 115 AM MDT Wed Jun 16 2021

Friday...surface high pressure moves southeast into the central
plains during the day shifting winds to a northeasterly direction.
850mb temperatures and 2m/MOS guidance support high temperatures in
the mid 80s to upper 90s. Low temperatures are expected to be in the
upper 50s to mid 60s. Regarding precipitation chances, a weather
disturbance per 700-500mb relative humidity moves off the Colorado
front range and into the western half of the area Friday evening
before dissipating after midnight. A slight chance for thunderstorms
will be possible as a result.

Saturday...the upper level flow starts to change a bit with the
upper high that was responsible for the record and near record heat
Wednesday and Thursday being shunted southwest into Arizona while a
large scale trough enters the northern and central plains. High
temperatures cool just a bit with mid 80s to mid 90s expected. Low
temperatures range from 60 to 70 degrees. There is decent agreement
that another weather disturbance per 700-500mb relative humidity
reaches far eastern Colorado around 00z then east-southeast
across the rest of the area during the night supporting a slight
chance for thunderstorms.

Sunday...GEFS 850mb temperature anomalies fall slightly below
climatology during the night as the upper level trough moves in.
There is a pretty large spread in 850mb temperatures between the
GFS/ECMWF and Canadian models. Given the uncertainty I wont be able
to make much adjustment to temperatures and will stick with the
inherited forecast of upper 80s to upper 90s. The ECMWF is the
hottest of the three models with the GFS the coolest. Low
temperatures are expected to range from the low 50s to low 60s.
Another low chance for thunderstorms during the night as another
weather disturbance moves through from northwest to southeast.

Monday...the upper trough axis is forecast to move away from the
area during the day with heights slowly rising as some upper ridging
starts to approach from the west. We currently have a slight chance
for overnight showers and thunderstorms. Given the lack of moisture
in the 850-500mb layer from the GFS and ECMWF the chances could be
overdone. 850mb temperatures in the mid to upper teens Celsius
supports high temperatures in the low 70s to low 80s. Low
temperatures fall into the low to mid 50s.

Tuesday...the forecast area remains under northwest flow aloft. A
lack of appreciable moisture in the 850-500mb layer looks to keep
the area dry. High temperatures rebound back into the low to upper
80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1123 AM MDT Wed Jun 16 2021

KGLD, expect VFR conditions through the TAF period. A few high
clouds may move in this evening along with a thunderstorm.
Thunderstorm chances and confidence are currently low, but would
be in the area between 02z and 06z this evening should it occur.
Otherwise generally southerly winds around 16 kts with gusts
around 22 kts till sunset. The winds then lower to around 10 kts.

KMCK, expect VFR conditions through the TAF period. A few high
clouds may pass over the area during the evening hours. Winds are
expected to be southerly at around 16kts with gusts around 22 kts
till sunset. The winds through the evening hours will then begin
to slow down and take more of a westerly component. By 5z to 6z,
winds will be variable in direction around 6 kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...076
LONG TERM...99
AVIATION...KAK
Hazardous weather outlook, Jun 16, 1:23 PM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1223 PM MDT Wed Jun 16 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171830-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1223 PM MDT Wed Jun 16 2021 /123 PM CDT Wed Jun 16 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Record and near record high temperatures in the upper 90s to middle
100s are expected on Wednesday. Maximum heat index values on
Wednesday afternoon expect to range between 95 and 105 degrees.
These temperatures may create dangerous situations for those working
outdoors or stress livestock without proper precautions.

This evening, a thunderstorm or two is possible mainly along and west
of the Colorado border.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Record and near record high temperatures in the upper 90s to middle
100s are expected Thursday. Maximum heat index values on Thursday
afternoon expect to range between 95 and 103 degrees. Again, these
temperatures may create dangerous situations for those working
outdoors or stress livestock without proper precautions.

Areas along and south of I-70 may see elevated fire weather
conditions during Thursday afternoon due to minimum relative
humidity values as low as 13 percent with wind gusts up to 25 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Nearby

Heat Advisories in Kansas, 2021Heat Advisories in Nebraska, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.